Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS San Diego, CA
NWS San Diego, CA issued this special weather statement at Oct 4, 2021, 8:17 PM PDT for Orange County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2021, 8:17 PM PDT (03:17 UTC)
- Expired
- Oct 4, 2021, 9:00 PM PDT
- In force
- 43 min
- Issued by
- NWS San Diego, CA
- Hail
- 0.25 in
- Wind
- 30
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 29 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2705 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
174
WWUS86 KSGX 050317
SPSSGX
Special Weather Statement
National Weather Service San Diego CA
817 PM PDT Mon Oct 4 2021
CAZ057-552-554-050400-
Santa Ana Mountains and Foothills CA-Orange County Inland CA-
Orange County Coastal CA-
817 PM PDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of Orange County
through 900 PM PDT...
At 816 PM PDT, Doppler radar was tracking a strong thunderstorm over
Tustin, moving northwest at 35 mph.
HAZARD...Frequent lightning and small hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
Fullerton, Costa Mesa, Mission Viejo, Tustin, Yorba Linda, Stanton,
Seal Beach, Laguna Beach, Newport Beach, Dana Point, Westminster,
Buena Park, Laguna Niguel and La Habra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3375 11811 3376 11809 3379 11809 3385 11805
3390 11798 3395 11797 3394 11780 3367 11744
3347 11772 3354 11779 3359 11787 3360 11793
3371 11806 3372 11806
TIME...MOT...LOC 0316Z 131DEG 32KT 3371 11780
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
MoedeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 2:00 PM PDT, 6 hours 17 minutes earlier.
Area forecast discussion, Oct 4, 2:00 PM PDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PDT Mon Oct 4 2021
.SYNOPSIS...
An upper level low pressure system off the northern Baja California
coast will move slowly northeast across the area through Tuesday.
This will bring cooling and periods of scattered showers and
isolated thunderstorms this afternoon into Tuesday. The cooling
trend will continue through Friday with additional chances of
precipitation on Thursday and Friday with gusty southwest winds in
the mountains and deserts. Dry warmer weather will return next
weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Scattered light showers and isolated thunderstorms were moving
north over San Diego County and the adjacent coastal waters at early
afternoon. The lower layers of the atmosphere remained dry with mid-
morning AMDAR soundings with low humidity below 750 MB, and dry
conditions continue as there is a lot of virga and only minor
amounts of precipitation reaching the ground. The highest precip
amount so far has been Granite Hills at 0.03". Temperatures were
lower versus Sunday, generally by 3 to 10 deg F.
The upper low will move northeast across far SoCal, and with a lot
of instability aloft tonight, more showers and isolated
thunderstorms will occur. Some rainfall amounts could reach one-half
inch (0.50") through Tuesday, though most locations will receive one-
tenth (0.10") to one-quarter (0.25") of an inch, but amounts will be
quite variable due to the convective nature of the precip. The
precip should exit to the northeast Tuesday afternoon, if not sooner.
A long-wave trough of low pressure will develop over the West Coast
Wed/Thu with the trough axis likely moving through around Fri,
though with some uncertainty in timing. Despite some indications of
a weak atmospheric river possible either in SoCal or far northern
Baja California, ensembles show rather light precip amounts, mostly
less than one-half inch but with great variability (0 to over an
inch) in the ensemble output. Thursday night/Friday is the most
favorable period, but the rain could come as early as Thursday
morning. This trough will bring continued cooling as well, with
daytime temperatures likely 5-15 deg F below normal by Friday. Due
to the increasing height gradients aloft, a round of gusty southwest
winds will likely occur in the mountains and deserts, most likely
Thursday night. Fair weather should return next weekend with a
warming trend.
&&
.AVIATION...
041945Z...VCSH and slight chance of Isold TSRA moving from south to
north through 07Z Tue with cloud bases lowering to 5000-8000 ft MSL.
Increasing chance of ISOLD/SCT SHRA/TSRA, 07-11Z Tue. Isold TSRA
will have lightning and could contain +RA reducing vis 1-5SM along
with erratic winds. After 11Z Tue, VCSH expected through 15Z.
After 15Z Tue... SCT-BKN clouds AOA 10,000 ft MSL.
&&
.BEACHES...
Lightning strikes are possible at the beaches through early Tuesday
morning. Thunder and lightning are most likely overnight tonight.
Please check with your local authorities on potential beach closures
for hazardous water conditions caused by the oil spill.
&&
.MARINE...
A Marine Weather Statement is in effect for possible thunderstorms
that produce lightning and/or gusty erratic winds through early
Tuesday morning. Otherwise, no hazardous marine weather is expected
through Saturday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Tuesday morning for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...COIn the hours before
Special weather statement, Oct 4, 6:02 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Diego CA
602 PM PDT Mon Oct 4 2021
CAZ050-050145-
San Diego County Inland Valleys CA-
602 PM PDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of south central San
Diego County through 645 PM PDT...
At 557 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Potrero, or 17 miles east of Chula Vista, moving
northwest at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Cajon, Alpine, Santee, Rancho San Diego, Lakeside, Potrero,
Spring Valley, Flinn Springs, Otay Mountain, Jamul, Harbison Canyon,
Granite Hills, Tecate and Dulzura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3285 11700 3292 11676 3258 11660 3256 11684
TIME...MOT...LOC 0057Z 152DEG 24KT 3260 11673
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MGMLocal storm report, Oct 4, 6:25 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
625 PM PDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST DULZURA 32.62N 116.76W
10/04/2021 M31 MPH SAN DIEGO CA MESONET
DULZURA WEATHER STATION DZRSD.
&&
MOEDELocal storm report, Oct 4, 6:37 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
637 PM PDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM LIGHTNING 3 S LAKESIDE 32.80N 116.90W
10/04/2021 SAN DIEGO CA PUBLIC
LIGHTNING FRIED A PALM TREE IN GRANITE
HILLS. FROM TWITTER.
&&
MOEDESpecial weather statement, Oct 4, 7:10 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Diego CA
710 PM PDT Mon Oct 4 2021
CAZ043-050-057-050300-
San Diego County Coastal Areas CA-
Santa Ana Mountains and Foothills CA-
San Diego County Inland Valleys CA-
710 PM PDT Mon Oct 4 2021
...A strong thunderstorm will impact western and northwestern San
Diego County through 800 PM...
At 708 PM, Doppler radar was tracking a line of strong thunderstorms
from Miramar to Fallbrook, moving northwest at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oceanside, Carlsbad, Vista, Encinitas, Poway, Del Mar, Mission Beach,
Fallbrook, Camp Pendleton, Tierrasanta, University City, Linda
Vista, La Jolla, Valley Center, Escondido, San Marcos and Solana
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3276 11725 3283 11728 3287 11725 3297 11726
3317 11735 3333 11750 3338 11758 3345 11744
3341 11708 3282 11700
TIME...MOT...LOC 0209Z 152DEG 23KT 3290 11708
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MoedeLocal storm report, Oct 4, 7:35 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
735 PM PDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 6 W RANCHO BERNARDO 33.02N 117.18W
10/04/2021 M0.50 INCH SAN DIEGO CA TRAINED SPOTTER
RANCHO SANTA FE.
&&
MOEDESpecial weather statement, Oct 4, 8:17 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
817 PM PDT Mon Oct 4 2021
CAZ057-552-554-050400-
Santa Ana Mountains and Foothills CA-Orange County Inland CA-
Orange County Coastal CA-
817 PM PDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of Orange County
through 900 PM PDT...
At 816 PM PDT, Doppler radar was tracking a strong thunderstorm over
Tustin, moving northwest at 35 mph.
HAZARD...Frequent lightning and small hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
Fullerton, Costa Mesa, Mission Viejo, Tustin, Yorba Linda, Stanton,
Seal Beach, Laguna Beach, Newport Beach, Dana Point, Westminster,
Buena Park, Laguna Niguel and La Habra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3375 11811 3376 11809 3379 11809 3385 11805
3390 11798 3395 11797 3394 11780 3367 11744
3347 11772 3354 11779 3359 11787 3360 11793
3371 11806 3372 11806
TIME...MOT...LOC 0316Z 131DEG 32KT 3371 11780
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:02 PM PDT | Special Weather Statement | SGX | San Diego | 43 min |
| Oct 4, 7:10 PM PDT | Special Weather Statement | SGX | San Diego | 50 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.